Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 23, 2009, 2:54 PM CDT for 4 counties in Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2009, 2:54 PM CDT (19:54 UTC)
- Expired
- Mar 23, 2009, 3:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 3:35 PM CDT | NON-TSTM WND GST 57 | Goessel, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT AT GOESSEL ELEMENTARY SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 1:03 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -604 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 606 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 231954
SVRICT
KSC079-113-115-155-232030-
/O.NEW.KICT.SV.W.0032.090323T1954Z-090323T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT MON MAR 23 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
HARVEY COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHWESTERN MARION COUNTY IN CENTRAL KANSAS.
SOUTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS.
* UNTIL 330 PM CDT.
* AT 253 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS
LOCATED NEAR BURRTON...OR 12 MILES SOUTHEAST OF HUTCHINSON...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BUHLER...BURRTON...CANTON...GALVA...GOESSEL...HALSTEAD...HESSTON...
HILLSBORO...LEHIGH...MOUNDRIDGE...NEWTON...NORTH NEWTON...
PEABODY...WALTON...NEWTON AIRPORT.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3813 9694 3808 9712 3808 9715 3807 9715
3790 9766 3791 9769 3789 9770 3805 9787
3855 9740
TIME...MOT...LOC 1954Z 217DEG 40KT 3800 9771
$$
LAWSON4 follow-up statements
000
WWUS53 KICT 232002
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT MON MAR 23 2009
KSC155-232013-
/O.CAN.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
RENO KS-
302 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY HAS
BEEN CANCELLED...
AT 302 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3807 9715 3790 9765 3791 9769 3789 9770
3816 9770
TIME...MOT...LOC 2003Z 217DEG 40KT 3808 9763
$$
KSC079-113-115-232030-
/O.CON.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
MCPHERSON KS-MARION KS-HARVEY KS-
302 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
SOUTHWESTERN MARION AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 330 PM
CDT...
AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED
NEAR BURRTON...OR 15 MILES EAST OF HUTCHINSON...MOVING NORTHEAST AT
45 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR MOUNDRIDGE BY 315 PM CDT.
6 MILES NORTHWEST OF GOESSEL BY 325 PM CDT.
5 MILES SOUTH OF CANTON BY 330 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3807 9715 3790 9765 3791 9769 3789 9770
3816 9770
TIME...MOT...LOC 2003Z 217DEG 40KT 3808 9763
$$
COX000
WWUS53 KICT 232010
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT MON MAR 23 2009
KSC079-113-115-232030-
/O.CON.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
MCPHERSON KS-MARION KS-HARVEY KS-
310 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARVEY...
SOUTHWESTERN MARION AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 330 PM
CDT...
AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED NEAR MOUNDRIDGE...OR 14 MILES
NORTHWEST OF NEWTON...MOVING NORTHEAST AT 45 MPH. THE STORM HAS
WEAKENENED CONSIDERABLY...BUT THERE IS STILL A CHANCE OF WIND SPEEDS
UP TO 60 MPH WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE...
5 MILES NORTHWEST OF GOESSEL BY 320 PM CDT.
NEAR LEHIGH BY 330 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3807 9715 3790 9765 3791 9769 3789 9770
3816 9770
TIME...MOT...LOC 2009Z 216DEG 40KT 3817 9753
$$
COX000
WWUS53 KICT 232018
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT MON MAR 23 2009
KSC079-232028-
/O.CAN.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
HARVEY KS-
318 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR HARVEY COUNTY HAS BEEN
CANCELLED...
AT 318 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3817 9715 3817 9753 3816 9769 3819 9769
3826 9762
TIME...MOT...LOC 2018Z 222DEG 45KT 3824 9746
$$
KSC113-115-232030-
/O.CON.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
MCPHERSON KS-MARION KS-
318 PM CDT MON MAR 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MARION AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 330 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO
60 MPH. THIS STORM WAS LOCATED NEAR MOUNDRIDGE...OR 14 MILES
SOUTHEAST OF MCPHERSON...MOVING NORTHEAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR GOESSEL BY 325 PM CDT.
NEAR LEHIGH BY 330 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3817 9715 3817 9753 3816 9769 3819 9769
3826 9762
TIME...MOT...LOC 2018Z 222DEG 45KT 3824 9746
$$
COX000
WWUS53 KICT 232024
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT MON MAR 23 2009
KSC113-115-232034-
/O.EXP.KICT.SV.W.0032.000000T0000Z-090323T2030Z/
MCPHERSON KS-MARION KS-
324 PM CDT MON MAR 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION AND
SOUTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 330 PM CDT...
AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHEASTERN KANSAS.
LAT...LON 3855 9740 3813 9694 3808 9712 3808 9715
3817 9715 3817 9753 3816 9769 3819 9769
3826 9762
TIME...MOT...LOC 2024Z 222DEG 45KT 3829 9740
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:20 PM CDT, 34 minutes earlier.
Area forecast discussion, Mar 23, 2:20 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 220 PM CDT MON MAR 23 2009 .SYNOPSIS... A STRONG UPPER LOW /500MB/ WAS LOCATED OVER WESTERN NEBRASKA EARLY THIS AFTERNOON AT 18Z. A STRONG JET WAS LOCATED SOUTH OF THIS FEATURE...ABOUT 80-90 KNOTS ACROSS THE STATE. THIS IS SIGNIFICANT DUE TO THE INFLUENCE OF THIS MID LAYER WIND ON LONG TRACK TORNADO POTENTIAL. SURFACE DATA SHOWING VERY STRONG SURFACE WINDS...GUSTING TO ABOUT 50 KNOTS ACROSS CENTRAL KANSAS. SEVERAL REPORTS OF TRUCKS BLOWN OVER ON INTERSTATE 70 HAVE BEEN RECEIVED. ADDITIONALLY...POWER POLLS DOWN AND POWER OUT ACROSS PORTIONS OF SALINA. THESE WINDS ARE MAKING THEIR WAY SOUTH INTO SOUTH CENTRAL KANSAS. UPGRADED TO A HIGH WIND WARNING FOR SOUTH CENTRAL KANSAS. DRYLINE WAS LOCATED FROM K9K7 SOUTH TO P28. STORMS WERE DEVELOPING ALONG THIS LINE. 18Z MLCAPES ALREADY AROUND 1000 J/KG WITH VERY STRONG DEEP LAYER /0-6KM/ SHEAR. HEATING GREATER THAN MODELS HAVE SUGGESTED THUS FAR. LAPS SOUNDING/HODOGRAPH AND SOUNDING/HODOGRAPH FORECASTS SHOW AN ENVIRONMENT VERY FAVORABLE FOR SUPERCELLS. LATER THIS EVENING...THE HODOGRAPH SHOWS A NICE FISH HOOK SHAPE...FAVORABLE FOR SIGNIFICANT TORNADOES. && KRC .DISCUSSION... MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND SIGNIFICANT WEATHER IMPACTS FROM THE NEXT SYSTEM LATER IN THE WEEK. TONIGHT: FAVORABLE SHEAR/BUOYANCY COMBINATIONS THIS EVENING AND TONIGHT FOR TORNADIC SUPERCELLS PRODUCING LARGE HAIL. DUE TO THE LOWER CAPES...EXPECT THESE TO BE LOWER TOPPED CONVECTION. STRONG 0-8KM SHEAR /105 KNOTS/ SUGGESTS THE LIKELIHOOD OF LONG-LIVED SUPERCELLS ARE EXPECTED...AND 5KM AGL WINDS OF 70 KNOTS SUGGESTS THE POSSIBILITY OF LONG TRACK TORNADOES. STORMS HAVE ALREADY DEVELOPED ACROSS PORTIONS NORTHERN OKLAHOMA AND NORTHERN KANSAS DUE TO THE MORE THAN ANTICIPATED HEATING /BY THE MODELS/. THE ACTIVITY SHOULD GROW AND EVOLVE THROUGH THE EVENING. STORM MOTIONS SHOULD APPROACH 60 KNOTS. THE STORMS WILL MOVE NORTHEAST. AS THE EVENING PROGRESSES...EXPECT THE COLD FRONT TO MOVE EAST ACROSS THE CWA AND OVERTAKE THE DRYLINE TONIGHT /AROUND 6Z/. ONCE THIS OCCURS...STORMS SHOULD BE MORE MULTICELLULAR AND COULD POSE A FLOOD THREAT OVER SOUTHEAST KANSAS. CONFIDENCE IS HIGH THAT SUPERCELLS WILL DEVELOP...CONFIDENCE IN TORNADOES NOT AS HIGH DUE TO THE DEWPOINT DEPRESSIONS AT THIS TIME...THOUGH EXPECT THIS TO BECOME MORE FAVORABLE DURING THE EVENING AS THESE DROP. TUESDAY-THURSDAY: THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY. THURSDAY NIGHT-MONDAY: NEXT SYSTEM WILL MOVE THROUGH THE AREA DURING THIS TIME PERIOD. A GREAT AMOUNT OF UNCERTAINTY EXISTS WITH THIS SYSTEM. DPROG/DT SHOWING A TREND OF COOLING DURING THE LAST SEVERAL RUNS. MREF PLUME DIAGRAMS SHOWING THAT MOST OF THE MEMBERS PRODUCE SNOW ACROSS THE FORECAST AREA. ACROSS CENTRAL KANSAS...SOME OF THESE MEMBERS PRODUCE A SIGNIFICANT AMOUNT OF SNOW FRIDAY NIGHT THROUGH SATURDAY NIGHT. AT THIS TIME...WILL INCREASE PRECIPITATION CHANCES GIVEN THAT CONFIDENCE IS HIGH THAT PRECIPITATION WILL OCCUR. IT IS THE TYPE THAT IS OF CONCERN. WILL CONTINUE WITH THE CURRENT ADVERTISEMENT OF PRECIPITATION TYPE WITH A CHANCE OF RAIN OR SNOW ENCROACHING FROM NORTHWEST TO SOUTHEAST. KRC && .AVIATION...18Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA THROUGH THE AFTERNOON AND OVERNIGHT HOURS...AS A COLD FRONT/DRYLINE APPROACHES FROM THE WEST. CHANCES WILL LINGER LONGEST OVER SOUTHEAST KANSAS...WITH CHANCES WANING QUICKLY THIS AFTERNOON FOR RSL. SEVERE STORMS WITH HAIL...WIND AND A FEW TORNADOES WILL BE POSSIBLE. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 45 60 36 64 / 100 10 10 10 HUTCHINSON 44 59 35 62 / 60 10 10 10 NEWTON 46 59 35 62 / 90 10 10 10 ELDORADO 47 60 36 63 / 100 10 10 10 WINFIELD-KWLD 48 62 37 66 / 100 10 10 10 RUSSELL 37 53 32 61 / 20 10 10 10 GREAT BEND 38 55 33 61 / 20 10 10 10 SALINA 43 55 36 61 / 50 10 10 10 MCPHERSON 44 57 34 61 / 60 10 10 10 COFFEYVILLE 51 64 36 65 / 100 40 10 10 CHANUTE 51 61 36 61 / 90 30 10 10 IOLA 50 60 36 61 / 90 30 10 10 PARSONS-KPPF 52 63 36 63 / 100 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ070>072-094>096- 098>100. HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067>069-082-083-091>093. RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067>070-082-083-091>094-098. &&
Hazardous weather outlook, Mar 23, 11:09 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1109 AM CDT MON MAR 23 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241615- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1109 AM CDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON THROUGH TONIGHT...AS A STRONG STORM SYSTEM AND ASSOCIATED DRY LINE AND COLD FRONT APPROACHES FROM THE WEST. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A DRYLINE BY MID TO LATE AFTERNOON...GENERALLY ALONG THE INTERSTATE 135 CORRIDOR. MOISTURE AND ASSOCIATED INSTABILITY WILL LIKELY BE SOMEWHAT MARGINAL...AND CONVERGENCE ALONG THE DRYLINE COULD BE LACKING AS WELL. HOWEVER...APPROACHING COOLER TEMPERATURES ALOFT IN CONCERT WITH SOME INSTABILITY IN PLACE SHOULD ALLOW AT LEAST A FEW STORMS TO DEVELOP ALONG THE DRYLINE. IN SPITE OF SOMEWHAT MARGINAL INSTABILITY...WIND SHEAR WILL BE VERY STRONG...WHICH WILL ALLOW ANY STORMS TO DEVELOP TO BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...HIGH WINDS...AND ISOLATED TORNADOES. IF MOISTURE AND INSTABILITY INCREASE A BIT MORE THAN EXPECTED...A FEW STRONG AND LONG-LIVED TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG WIND SHEAR. THUNDERSTORMS WILL SHIFT INTO SOUTHEAST KANSAS AS THE OVERNIGHT PROGRESSES...BUT THE SEVERE THREAT SHOULD WANE OVER TIME. HOWEVER...HEAVY RAINFALL AND LOCALIZED FLOODING DUE TO TRAINING STORMS WILL BE POSSIBLE. VERY STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. PLEASE REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR DETAILS. DRY CONDITIONS ALONG WITH THE VERY STRONG WINDS WILL CREATE EXTREME FIRE DANGER ACROSS CENTRAL...SOUTH CENTRAL...AND PARTS OF SOUTHEAST KANSAS TODAY. SEE THE LATEST RED FLAG WARNING FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON TUESDAY MORNING. HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY THROUGH SATURDAY. THERE IS A CHANCE FOR SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT ACROSS CENTRAL KANSAS AS WELL AS PARTS OF SOUTH CENTRAL KANSAS. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS AFTERNOON AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
In the hours before
Local storm report, Mar 23, 2:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 5 E SYLVIA 37.97N 98.31W
03/23/2009 E70 MPH RENO KS TRAINED SPOTTER
ROOF AND SHINGLES BLOWN OFF
&&
RECLocal storm report, Mar 23, 2:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
237 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM NON-TSTM WND DMG HUTCHINSON 38.07N 97.91W
03/23/2009 RENO KS TRAINED SPOTTER
STRONG WINDS INFLICTED SOME ROOF DAMAGE TO THE WILEY
BUILDING IN DOWNTOWN HUTCHINSON. MAIN STREET IS BLOCKED
OFF BY LAW ENFORCEMENT.
&&
ADKLocal storm report, Mar 23, 2:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND GST BENTON 37.79N 97.11W
03/23/2009 M57 MPH BUTLER KS TRAINED SPOTTER
&&
ADKLocal storm report, Mar 23, 2:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM NON-TSTM WND DMG 1 W GREAT BEND 38.36N 98.83W
03/23/2009 BARTON KS TRAINED SPOTTER
MINOR SHINGLE AND TRIM DAMAGE.
&&
ADKSpecial weather statement, Mar 23, 2:50 PM CDT, 4 minutes before
KSZ068-241200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 150 PM CST MON MAR 23 2009 ...BOARD OF COMMISSIONERS FOR HARVEY COUNTY HAS EXTENDED THE BURN BAN UNTIL MARCH 30TH... PROLONGED DRY CONDITIONS ACROSS HARVEY COUNTY HAS ALLOWED GRASSES AND OTHER VEGETATION TO BECOME FULLY CURED...MAKING IT QUITE CONDUCIVE TO CATCHING FIRE. ANY FIRE THAT IGNITES WILL SPREAD RAPIDLY...ESPECIALLY DURING WARM AND BREEZY CONDITIONS. THEREFORE...A COMPLETE BURN BAN HAS BEEN EXTENDED FOR HARVEY COUNTY UNTIL MARCH 30TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN...PLEASE CONTACT YOUR LOCAL COUNTY EMERGENCY MANAGER. SPURGEON
Local storm report, Mar 23, 2:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM NON-TSTM WND GST HUTCHINSON AIRPORT 38.07N 97.87W
03/23/2009 M62.00 MPH RENO KS ASOS
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:34 AM CDT | Red Flag Warning | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 16 hr |
| Mar 23, 10:32 AM CDT | High Wind Warning | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 8 hr |
| Mar 23, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno | 49 min |
| Mar 23, 3:58 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 17 min |
| Mar 23, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| Mar 23, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| Mar 23, 5:01 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 32 min |
| Mar 23, 5:23 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 37 min |
| Mar 23, 5:37 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley, Elk | 23 min |
| Mar 23, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.